Can I Give Aspirin to My 16 Year Old?

Can I Give Aspirin to My 16 Year Old?

Do children and adolescents have a cause-effect relationship between the use of aspirin (acetylsalicylic acid) and Reye syndrome? The health authorities seem to think so. The scientific community does not see the matter so clearly.

In Great Britain, the age range which is prohibited from consumption of aspirin has been increased from 12 to 16 years of age.

In Spain, since 1987, the prospectuses of the corresponding containers include the recommendation to consult the doctor before the supply of aspirin to children and adolescents in cases of fever, flu or chickenpox. It is also recommended that the doctor should be consulted immediately if vomiting or lethargy occurs after antipyretic use.

Furthermore, recently the Committee on the Safety of Medicines has recommended that infant aspirin passes from advertising pharmaceutical specialty to being a product sold only by prescription. In the USA, for marketing the aspirin, safety containers that prevent their opening by children must be used and the warning of the possible relationship between drug and Reye syndrome must be included.

Can I Give Aspirin to My 16 Year Old?

In 1963, Dr. R.D.K. Reye at the hospital in Sydney, Australia, analyzed for the first time, in children, the existence of an acute, non-inflammatory encephalopathy syndrome. Some previous descriptions in the medical literature appeared since 1929, but it was Dr. Reye’s studies that allowed an accurate diagnosis of the syndrome that received his name.

The etiology of the syndrome is, to a large extent, unknown and usually occurs in children after suffering a viral infection (upper respiratory tract, influenza, chicken pox or gastroenteritis) beginning the symptoms with vomiting, drowsiness and lethargy accompanied by an acute non-inflammatory encephalopathy that can affect the level of consciousness. Hepatic dysfunction that causes a large increase in plasma transaminases and ammonia also usually occurs.

The disease is rare but has a high mortality. Its frequency is of the order of 0.03-1 per one hundred thousand young people up to 18 years old with a high mortality of up to 50% a few years ago, which has been reduced to 25% today as a result of an earlier diagnosis and use of more aggressive therapies. The highest incidence is around 7 years old and is already extremely rare in newborns or 18 year olds. It is very important that in almost all the known cases the patients previously, in the three previous weeks, had suffered some viral infection.

It is currently thought that Reye syndrome represents a sudden profound failure of the functioning of the mitochondria, preceded by an acute viral prodromal phase, with triggers of various types: toxins, drugs, metabolic diseases…

From the first Reye´s descriptions, it began to appear indications of an association of the syndrome with the consumption of aspirin, being in the bibliography more than half dozen of epidemiological studies that support that idea.

An important American health organization, said in a report that, of 17 children diagnosed with the syndrome, 12 had a relationship with aspirin and only 5 lacked it and their age was higher than 18 years. A more quantitative research, the Yale Multicenter Study, also found a dose-effect relationship, deducting the value of 35 for the calculation of relative risk.

In a recent publication of the New England Journal of Medicine it is highlighted that the consequence of the abandonment of aspirin as antifebrile medication in children has been the decrease in the incidence of the syndrome. In fact, in the United States of America, the increase in cases occurred towards the beginning of the 1970s, and since then a gradual and continuous decrease has taken place, something that has also happened in other countries such as Australia.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.